Diabetes Self-Management Blog

The US Food and Drug Administration (FDA) is requiring updated labeling on fluoroquinolone antibiotics that includes a stronger warning of the drugs’ potential to cause rapid, and potentially permanent, development of peripheral neuropathy.

Peripheral neuropathy, which affects up to 70% of people with diabetes, is a type of nerve damage that can cause symptoms such as pain, numbness, and tingling in the hands, legs, arms, and feet. The condition is a known risk factor of systemic fluoroquinolones, and warnings about the risk were added to the drugs’ labels in 2004. After reviewing the FDA Adverse Event Reporting System (FAERS) database, the FDA determined that the potentially rapid onset and risk of permanent peripheral neuropathy related to these medicines had not been adequately described.

Peripheral neuropathy can develop at any time while a person is being treated with a fluoroquinolone and can last for months or years after the medicine is stopped. The FDA recommends doctors switch their patients to another type of antibiotic if symptoms of peripheral neuropathy develop, unless continued use of the medicine outweighs the risk.

Approved fluoroquinolones include levofloxacin (brand name Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). The risk for peripheral neuropathy appears only to occur with medicines that are administered orally or by injection; topical formulations applied to the ears or eyes are not known to carry the risk.

As we reported last week, this class of medicines has also recently been linked with the potential for severe swings in blood glucose.

If you are prescribed a fluoroquinolone and develop symptoms of peripheral neuropathy, be sure to speak to your health-care provider.

For more information, see this article on MedPage Today or read the FDA’s safety announcement.

POST A COMMENT       
  

Comments
  1. I was prescribed Levaquin capsules as a precaution prior to eye surgery. I read the insert before I took it and found it has been associated with Achilles tendon rupture and after only 1 to 10 days after taking it. I called my doctor and got a different antibiotic!

    There is also a possibility for developing rhabdomyolysis, which could be made worse if also taking statin drugs that are prescribed for most diabetics.

    Antibiotics can be useful, but they are not harmless. The last thing we need is peripheral neuropathy, ruptured Achilles tendons, and destroyed muscles!!!!

    Posted by Mary G |
  2. I took Levaquin 8 years ago. I can barely walk my leg muscles hurt so much. I am allergic not to just about every medication and food. No dairy, sugar, gluten or anything with preservatives in it. I only eat to iive now. Levaquin has ruined my life from just 9 pills. Do not take any FQ.

    Posted by Linda from Boston |
  3. After hip replacement , I had 10 weeks of Vancomycin through a Pic line- I had MRSA! Shortly after, was diagnosed with fibromyalgia.
    Could the Vanco been a factor in that and my Type II diabetes? Just wondering! Thanks.

    Posted by Sharon |
  4. Sharon, your MRSA, not to mention your surgery itself, could very well have “triggered” the fibromyalgia rather than the medications you were on post-op. Fibro symptoms can start after a multitude of events & physical trauma is very much one of them; even severely stressful situations can provoke onset of symptoms–if I’m remembering that right, that is.

    Posted by Audrey |
  5. How about gastroparesis as a neuropathy?? I mean it is a neuropathy, but when discussing them everyone goes immediately to the hands and feet. I have taken cipro for bladder infections many times since I can’t take sulfa. I have gastroparesis now, and honestly it seems to have come one suddenly!! I have always had good A1c’s, have taken good care of myself. When I mentioned this to my gastroenterologist, she responded with it is sometimes length of time with diabetes, not control!! So now we’re to believe that taking care of ourselves is NOT helpful after all? I don’t think so!

    My Mom was ill, she had cancer in her stomach. We were all concerned, and I was in Corpus with her at the hospital. My stomach was acting up like crazy. I just put it down to stress. When I returned home I mentioned it to my primary physician. He sent me to gastro who ran an eating test. That’s when I found out about the gastroparesis. Before this time I had no eating problems what so ever.

    Just curious about the cipro??

    Posted by Barbara Fiedler |
  6. Thanks for the information. I printed it out and will take it to my next Dr. app. to be put in my records. I find I forget things and this is too important to forget.

    Posted by Kathleen |

Post a Comment

Note: All comments are moderated and there may be a delay in the publication of your comment. Please be on-topic and appropriate. Do not disclose personal information. Be respectful of other posters. Only post information that is correct and true to your knowledge. When referencing information that is not based on personal experience, please provide links to your sources. All commenters are considered to be nonmedical professionals unless explicitly stated otherwise. Promotion of your own or someone else's business or competing site is not allowed: Sharing links to sites that are relevant to the topic at hand is permitted, but advertising is not. Once submitted, comments cannot be modified or deleted by their authors. Comments that don't follow the guidelines above may be deleted without warning. Such actions are at the sole discretion of DiabetesSelfManagement.com. Comments are moderated Monday through Friday by the editors of DiabetesSelfManagement.com. The moderators are employees of R.A. Rapaport Publishing, Inc., and do not report any conflicts of interest. A privacy policy setting forth our policies regarding the collection, use, and disclosure of certain information relating to you and your use of this Web site can be found here. For more information, please read our Terms and Conditions.


Oral Medicines
FDA Panel Votes in Favor of Inhalable Insulin; Diet Drug Recalled (04/09/14)
Many Americans Taking Meds That Work Against Each Other (03/14/14)
New Type 2 Diabetes Drug Approved (01/10/14)
Metformin Affects Hearts of Men and Women Differently (01/03/14)

Diabetic Complications
What You Need to Know About UTIs (03/24/14)
Mediterranean Diet Linked to Lower Risk of PAD (02/12/14)
Don't Call My Liver Fat! (12/16/13)
Neuropathy Common in Young Adults (12/13/13)

Diane Fennell
FDA Approves Weekly Type 2 Diabetes Medicine (04/18/14)
Overweight People With Type 2 May Benefit From Gastric Banding (04/11/14)
FDA Panel Votes in Favor of Inhalable Insulin; Diet Drug Recalled (04/09/14)
Good News About Good Diabetes Self-Management (03/28/14)

 

 

Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.


Carbohydrate Restriction: An Option for Diabetes Management
Some people find that decreasing the amount of carbohydrate they eat can help with blood glucose control. Here’s what to know about this approach.

Insulin Patch Pumps: A New Tool for Type 2
Patch pumps are simpler to operate than traditional insulin pumps and may be a good option for some people with Type 2 diabetes who need insulin.

How Much Do You Know About Vitamins?
Learn what these micronutrients can and can’t do for you.

Complete table of contents
Get a FREE ISSUE
Subscription questions